Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Des Moines, IA

May 4, 2003Clarke County, Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 6:14 AM CDT for Clarke County, Decatur County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 6:14 AM CDT (11:14 UTC)
Expired
May 4, 2003, 7:00 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Clarke County, IA, Decatur County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS53 KDMX 041114
SVRDMX
IAC039-053-041200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
613 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA
  NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 700 AM CDT

* AT 612 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF MURRAY TO GRAND
  RIVER...OR FROM 37 MILES SOUTHWEST OF DES MOINES TO 55 MILES SOUTH
  OF DES MOINES...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR DECATUR CITY AROUND 625 AM...
  NEAR LEON AROUND 630 AM...
  NEAR OSCEOLA MUNICIPAL AIRPORT AROUND 635 AM AND
  NEAR GARDEN GROVE AROUND 645 AM.

HAIL UP TO THE SIZE OF A PENNY IS POSSIBLE IN THE WARNED AREA.

STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM SUNDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4115 9402 4093 9401 4072 9401 4074 9358
          4102 9354 4115 9359

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:08 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 4, 5:08 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT SUN MAY 4 2003

UPDATE FOR THE NEW WATCH OUT SHORTLY.

.DSM...NONE

FAB
Hazardous weather outlook, May 4, 6:00 AM CDT, 14 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SUN MAY 4 2003

...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES
REMAINS FOR SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING.  THE MAIN
THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL.  THE STORMS
ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON
ALONG A FRONTAL BOUNDARY.  SEVERE STORMS SHOULD QUICKLY DEVELOP THIS
AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS.  SIGNIFICANT SHEAR
SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS.  AN
OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON.  THE BEST AREA IN
CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF
COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92.  HOWEVER...IF THE
STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD
EASLIY BE AS FAR NORTH AS HIGHWAY 20.  IN ADDITION TO THE HAIL AND
TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY
THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY
FILL SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND
FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT.  SEVERE WEATHER MAY
AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY.
SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA
THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL
PORTIONS OF CENTRAL IOWA.  THERE IS A TORNADIC POTENTIAL THIS
AFTERNOON AND EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:43 AM CDTSevere Thunderstorm WarningDMXTaylor47 min
May 4, 5:29 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union46 min
May 4, 10:44 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Polk6 hr
May 4, 5:32 PM CDTSevere Thunderstorm WarningDMXCass43 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningDMXAudubon44 min
May 4, 5:51 PM CDTSevere Thunderstorm WarningDMXAdams54 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningDMXTaylor50 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair38 min
May 4, 6:32 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock28 min
May 4, 6:35 PM CDTSevere Thunderstorm WarningDMXUnion40 min
May 4, 6:43 PM CDTSevere Thunderstorm WarningDMXAdair, Madison62 min
May 4, 6:46 PM CDTSevere Thunderstorm WarningDMXTaylor44 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningDMXAdams41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.